As some of my readers may know, I was diagnosed with Bipolar 2 on March 15th 2021 and have had my medication treatment plan changed by being tapered off antidepressants and changed to Lithium. Before taking the Lithium, I did lots of research into the drug and the potential side effects. I also tried to find information online about individuals who had started lithium therapy but I found very little. I thought it might be useful if I presented my own experiences of starting on lithium so that others who commence treatment can at least learn a little about the process.
What is lithium?
I’m not going to go into a huge amount of detail here because there’s plenty of information online (such as NHS, MIND and NICE) but basically lithium is a naturally occurring mineral which is used as a mood stabiliser mainly used to treat symptoms of Bipolar disorder including mania, hypomania and recurrent depression.
Before taking lithium
When I was initially offered Lithium, I was asked questions about my diet, including how much alcohol I consumed on a weekly basis. This is because the medical staff need to make sure that you are not on a low sodium diet as this can cause excessively high lithium levels when you start your treatment. Other basic checks were performed including height and weight to establish BMI.
Following my appointment with the Community Psychiatric Nurse (CPN) and a virtual consultation with the Psychiatrist (due to COVID) I was advised to begin tapering off my antidepressants. I reduced from 40mg to 20mg of Citalopram straight away, coming off the tablets completely and then reduced my Mirtazapine from 45mg to 30mg and then down to 15mg, tapering the dose every two weeks. I’m still taking the Mirtazapine 15mg at the moment and can’t wait to be done with them as they’re making me very tired.
The Psychiatrist provided me a weblink to read up on Lithium therapy and whilst reading from this site and other resources, I learnt about a purple booklet that was available which included a lithium alert card to carry in my purse. I was advised that the card is useful in case of a medical emergency so as to inform medical staff that you are a lithium user so that you can be treated appropriately. The booklet also provides a good overview of treatment, side effects and precautions.
As soon as an appointment was available (I managed to get a cancellation two weeks after my diagnosis), I had my initial checks. This included taking my blood pressure, having an ECG and blood tests. The blood tests check your kidneys and thyroid and these, combined with the ECG and blood pressure tests make sure your body is working as it should be. This also provides a baseline so the doctor can see if the lithium is causing any issues.
The first week
I was contacted by Mental Health Services to collect my first prescription a few days after my blood tests. This script was for two weeks on a starting dose of 400mg and was for Lithium Carbonate MR (modified release). I was advised on the exact days I could take the very first tablet and was given a window of several hours (8-10pm) in which to take the medication. I decided to wait until the Sunday night (as oppose to taking them on Saturday) as I had read that a common side effect was sickness or diarrhoea and my husband and I wanted to go out for the day on the Sunday. This was a wise move as I did have tummy troubles for about five days after beginning treatment.
Tip: I recommend setting an alarm on your phone to remind you to take your medication. Mine is set for 9.30pm and I take my tablet as close to this time as possible. If you forget to take your Lithium or you take it late, it can cause problems so this is best avoided.
My first blood test was on the Friday following the first dose so I had taken the medication for five days. I also had my blood pressure taken and my weight. The nurse then had a series of questions for me checking for side effects. The only one I had initially was diarrhoea. They also found that I’d put on a little weight which is apparently very common with lithium use.
Week 2 – further side effects
When you have started Lithium, you have a blood test each week. Mine was exactly a week after the first one at the precise time of 10.10am as you need to have taken the last dose at least 12 hours before bloods are taken. Again, questions were asked to ascertain any issues and this time I still had problems with diarrhoea but not as bad as before. Another issue I has an urgent need to pee on a frequent basis. This is a known side effect but a rather unpleasant one when you want to go out for the day but are conscious of always needing to be nearby some facilities after having a drink.
As well as frequently needing the loo, I had also developed heavy and sore boobs. This was not on the questions list but I felt it was likely to be Lithium related so I mentioned it when asked if I had any other problems. I was advised that the issues may be related to Prolactin levels but I’ve not yet received any form of confirmation and this symptom has gone.
My prescription has now been upped to two 400mg tablets each night so the dose has been doubled. This seems like a big leap to be but I’m sure the psychiatrist knows what he’s doing!
Another issue I had this week was feeling a bit ‘funny’ when I didn’t drink enough. I’d gone out somewhere and hadn’t made sure I stayed hydrated. It’s difficult to describe how I felt accurately but I guess the best term I can use is feeling ‘spaced out’. I’ll definitely be making sure I drink plenty from now on as it was not nice.
Week 4 – more side effects maybe?
When I arrived for my appointment this week, I was advised that I’d reached the therapeutic level of lithium required so I didn’t need a blood test so I collected my prescription and went. My next blood test is in two weeks and I think, after that, they will be come even less frequent.
With regard to side effects, there are a few things now troubling me – feeling cold nearly all of the time, having dry hair which gets knotted easily and seems to absorb all of my conditioner no matter how much I put on, and yesterday my nails went white in the shower which I’ve never experienced before. It’s hard to know if I’m super aware because I’m looking for anything that might be even slightly different about my body or if these are the effects of my body getting used to a new medication. Either way, I really hope this needing to pee all the time thing goes away because it’s simply not funny!
Benefits of treatment
So far, it’s difficult to tell if the Lithium has had any effect on my mood. I’ve been coming off two forms of antidepressant medication so I think that has caused issues with how I’m feeling. Also, my bipolar cycle usually means that I’m okay for some months of the year and then depressed at other times and I was already euthymic (stable) prior to receiving my diagnosis. Whilst I’ve been reading about Lithium, I’ve learnt that it’s very effective at preventing mania and hypomania but not so successful at stopping depressive episodes so I guess it’s a case of waiting to see what happens.
So that’s my experience summed up. Obviously, if you start on Lithium, it might not be yours as we all respond differently and present with different side effects, but hopefully, it’s given a short overview of what it’s like to start on this medication. I think one of the things to bear in mind when taking any form of tablets for mental health is that most if not all of us have some form of side effects and unless they are causing serious problems, it’s usually worth persevering whilst your body gets used to them. The purple booklet (make sure you ask for one because I wasn’t given one automatically) clearly states what to do in the event of having too much lithium in the body (known as lithium toxicity or lithium poisoning) and explains which symptoms are problematic.